pp 1–19 | Cite as

Canonical spectral representation for exchangeable max-stable sequences

  • Jan-Frederik MaiEmail author


The set \(\mathfrak {L}\) of infinite-dimensional, symmetric stable tail dependence functions associated with exchangeable max-stable sequences of random variables with unit Fréchet margins is shown to be a simplex. Except for a single element, the extremal boundary of \(\mathfrak {L}\) is in one-to-one correspondence with the set \(\mathfrak {F}_{1}\) of distribution functions of non-negative random variables with unit mean. Consequently, each \(\ell \in \mathfrak {L}\) is uniquely represented by a pair (b, µ) of a constant b and a probability measure µ on \(\mathfrak {F}_{1}\). A canonical stochastic construction for arbitrary exchangeable max-stable sequences and a stochastic representation for the Pickands dependence measure of finite-dimensional margins of l are immediate corollaries. As by-products, a canonical analytical description and an associated canonical Le Page series representation for non-decreasing stochastic processes that are strongly infinitely divisible with respect to time are obtained.


Exchangeable sequence Max-stable sequence Stable tail dependence function Extreme-value copula Strong IDT process Pickands representation 

AMS 2000 Subject Classifications

60G09 60G70 60E07 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



Inspiring discussions with Paul Ressel and his helpful comments on earlier versions of this manuscript are gratefully acknowledged. His remarks in particular made me aware of the somewhat special role of the point lp. Helpful comments by the anonymous referees and the handling editor are also gratefully acknowledged.


  1. Aldous, D.J.: Exchangeability and related topis. In: ÉCole d’Été de Probabilités de Saint-Flour XIII-1983. Lecture Notes in Mathematics, 1117, pp. 1–198. Springer (1985)Google Scholar
  2. Alfsen, E.M.: Compact convex sets and boundary integrals. Springer, Berlin (1971)CrossRefzbMATHGoogle Scholar
  3. Bertoin, J.: Subordinators: examples and applications. In: École d’Été de Probabilités de Saint-Flour XXVII-1997. Lecture Notes in Mathematics, Springer 1717, pp 1–91 (1999)Google Scholar
  4. De Finetti, B.: Funzione caratteristica di un fenomeno allatorio, Atti della R. Accademia Nazionale dei Lincii Ser.6, Memorie, Classe di Scienze, Fisiche, Matematiche e Naturali 4, pp. 251–299 (1931)Google Scholar
  5. De Finetti, B.: La prévision: ses lois logiques, ses sources subjectives, Annales de l’Institut Henri Poincaré 7, pp.1–68 (1937)Google Scholar
  6. De Haan, L., Resnick, S.I.: Limit theory for multivariate sample extremes. Zeitschrift für Wahrscheinlichkeitstheorie und Verwandte Gebiete 40, 317–337 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  7. De Haan, L.: A spectral representation for max-stable processes. Ann. Probab. 12, 1194–1204 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  8. Dombry, C., Engelke, S., Oesting, M.: Exact simulation of max-stable processes. Biometrika 103(2), 303–317 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  9. Gudendorf, G., Segers, J.: Extreme-value copulas. In: Jaworski, P., Durante, F., Härdle, W.K. (eds.) Copula Theory and Its Applications, pp 129–145. Springer, New York (2009)Google Scholar
  10. Joe, H.: Multivariate models and dependence concepts. Chapman & Hall, Boca Raton (1997)CrossRefzbMATHGoogle Scholar
  11. Mai, J.-F.: Extreme-value copulas associated with expected scaled maxima of independent random variables. Journal of Multivariate Analysis 166, 50–61 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  12. Mai, J.-F., Scherer, M.: Characterization of extendible distributions with exponential minima via processes that are infinitely divisible with respect to time. Extremes 17, 77–95 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  13. Mai, J.-F., Scherer, M.: Extendibility of Marshall-Olkin distributions and inverse Pascal triangles. Brazilian Journal of Probability and Statistics 27, 310–321 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  14. Mai, J.-F., Scherer, M.: Simulating copulas, 2nd. World Scientific, Singapore (2017)Google Scholar
  15. Mai, J.-F., Scherer, M.: Subordinators which are infinitely divisible w.r.t.time: construction, properties, and simulation of max-stable sequences and infinitely divisible laws, Latin American Journal of Probability and Mathematical Statistics (ALEA), in press (2019)Google Scholar
  16. Kopp, C., Molchanov, I.: Series representations of time-stable stochastic processes. Probab. Math Statist. 38(2), 299–315 (2018)MathSciNetzbMATHGoogle Scholar
  17. Pickands, J.: Multivariate extreme value distributions. In: Proceedings of the 43rd Session ISI, Buenos Aires, pp 859–878 (1981)Google Scholar
  18. Resnick, S.I.: Extreme values, regular variation and point processes, Springer-Verlag (1987)Google Scholar
  19. Ressel, P.: Homogeneous distributions and a spectral representation of classical mean values and stable tail dependence functions. J. Multivar. Anal. 117, 246–256 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  20. Schilling, R., Song, R., Vondracek, Z.: Bernstein functions, De Gruyter (2010)Google Scholar
  21. Segers, J.: Max-stable models for multivariate extremes. REVSTAT Statistical Journal 10, 61–82 (2012)MathSciNetzbMATHGoogle Scholar
  22. Sibley, D.A.: A metric for weak convergence of distribution functions. Rocky Mountain Journal of Mathematics 1(3), 427–430 (1971)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Technische Universität MünchenGarching-HochbrückGermany

Personalised recommendations